The Price of Painkillers

DISCLAIMER: Since I mention some specific branded pharmaceutical products in this article, I want to make it very clear that I don’t intend to promote any particular product and have no conflict of interests to declare.


Last Saturday, the New Zealand Herald’s Consumer Affairs reporter Morgan Tait published a very good article about a topic I’ve come across before. Many painkiller products cost different amounts despite having exactly the same active ingredients, and for some reason this isn’t common knowledge. Here’s a link to her article: Expensive and cheap pain-relief pills use same ingredients

I first discovered this from watching a Consumer Advocacy TV show from Australia called The Checkout. It’s quite light-hearted in its approach to issues, which I admit I find a bit painful at times, but that’s just a matter of taste and the information in the show is pretty consistently good. Although its content is sometimes only relevant to an Australian audience, a lot of it is also relevant to New Zealanders and I’d highly recommend you watch it if you get the chance.

Their episode that deals with painkillers is season 1 episode 5. The main point, which is also made in Ms Tait’s recent article, is that many painkillers you can find in pharmacies and supermakets cost different amounts but have exactly the same active ingredients. The prime example given in both the article and the episode is Nurofen.

Nurofen is an ibuprofen-based painkiller made by the pharmaceutical company Reckitt Benckiser. They sell a product range of “specific pain relief” products:

  • Nurofen Migraine Pain
  • Nurofen Tension Headache
  • Nurofen Back Pain
  • Nurofen Period Pain

(Before I go into any criticism of these products, I do want to note that the efficacy of these products is not something I mean to call into question. I only intend to examine issues associated with their advertising and sale.)

If you look at the Nurofen website, you’ll also see that they have a lot of marketing claiming that their products can target specific types or sources of pain. For example, here’s the Nurofen logo as it appears in the upper left corner of their New Zealand website:

Nurofen

As you can see, their slogan “Targeted relief from pain” is pretty prominently displayed. Other sections of the site, such as their “Nurofen Treatment Advisor” (which recommends Nurofen products based on what sort of pain you say you have) also imply that certain products are more applicable to certain types of pain than others. However, all of the products I listed above have exactly the same active ingredient: 342 mg ibuprofen lysine.

I hope I don’t need to explain that, as all products are taken in the same way (a “caplet”) and contain the same active ingredient, your body isn’t able to distinguish between them so they’re all going to act in exactly the same way. If you take a Nurofen “Nurofen Period Pain” caplet for your migraine pain, it will be just as effective as a “Nurofen Migraine Pain” caplet.

The obvious explanation for this is that having specific products makes it easier for consumers to understand that this product can help with their specific type of pain. It probably helps Reckitt Benckiser sell more products too, just quietly. However, I can definitely see how this could be confusing to consumers – I know I was surprised for this very reason when I found out the products were effectively identical – and if the products are available for different prices people might end up paying more than they need to for exactly the same product.

The price issue, of course, is not an issue if all the products cost the same. However, this isn’t always the case. After I first became aware of this in March this year, I had a look and found that Pharmacy Direct stocked these products for different prices:

Of course it’s not particularly surprising that the 12 caplet packs are relatively more expensive than the 24 caplet packs, but the price differences between packs of the same size seems quite odd. I also find it very strange that it’d be cheaper to by two 12 caplet packs of Nurofen Migraine Pain than a single 24 caplet pack of the same product.

I emailed Pharmacy Direct on the 27th of March to ask about the price discrepancies. Their response was basically that yes, the products do all have exactly the same ingredient, and they thought the suppliers did that for marketing reasons. They told me that the difference in price was due to them selling more of some packs than others, so they can justify buying more of them from their supplier and getting a bulk discount that allows them to sell the products to consumers for a lower price. They also offered me the option to pay the lowest price for any of the products if I mentioned our conversation in the “notes” section when buying them online.

If you’re looking for a cheaper ibuprofen-based painkiller as an alternative to Nurofen, you can buy a 24 pack of Countdown’s “Homebrand” version (just one example, I’m sure there are others) for $2.99. That’s $0.12 per pill, compared with $0.73 per pill as the cheapest Nurofen branded option from Pharmacy Direct. Now if you check the packet you’ll see that Nurofen pills contain 342 mg of ibuprofen lysine, whereas this particular unbranded option contains 200 mg of ibuprofen per pill.

I’m by no means an expert on the differences between ibuprofen and ibuprofen lysine, but I’m under the impression that 342 mg ibuprofen lysine will have a faster onset than 200 mg ibuprofen but provide the same amount of pain relief. If anyone knows more please say so in the comments. If you look at a pack of Nurofen, you’ll see that they’re considered equivalent:

ibuprofen lysine 342 mg (equiv. ibuprofen 200 mg)
ibuprofen lysine 342 mg (equiv. ibuprofen 200 mg)

Other types of painkiller can suffer from similar problems. For example, a 20 pack of Panadol (500 mg paracetamol) from Countdown costs $4.19, but a 20 pack of their own equivalent “Home Brand” paracetamol (which also contains 500 mg paracetamol per pill) costs $2.19.

While these cheaper alternatives do often contain the same amount of the same active ingredient (or equivalent), they’d unlikely to be exactly the same. For example, they may use different “fillers” to make up the rest of the pill. If you’re concerned about the differences or want to know more, your GP or pharmacist should be able to give you some advice.

It can be worth looking for an unbranded version if you’re looking to save. So-called “generics” are typically made available after the patent on a drug ends, and other companies are able to start producing and selling it. They tend to be much less expensive, and are sometimes subsidised if you have a prescription, but are often also less well-known.

Advertisements

What Does “37% More Powerful” Really Mean?

Yesterday, the Advertising Standards Authority released a decision regarding a TV advertisement for Panadol Extra. The advertisement claims that the product is “37% more powerful than standard paracetamol tablets”. Although this is not the claim that was challenged in the complaint, the advertiser, GlaxoSmithKline (GSK), provided a citation in attempt to substantiate their claim.

However, it seems to me that the citation they provided substantiates a different claim. The study they provided, Laska et al. 1984, substantiates the claim that their product is 37% more potent than standard paracetamol tablets, not 37% more effective. As far as I’ve found, in pharmacology, potency refers to the dosage required to achieve a particular effect. In claiming that their product is “37% more powerful” they didn’t mean that it is able to provide 37% more pain relief, but that you don’t have to take as much of it to get the amount of same pain relief.

In order to convince the Advertising Standards Complaints Board that saying “more powerful” when they meant “more potent” was not misleading, GSK pointed to a 2009 ASA decision in their response to the complaint:

Importantly, the claim ‘37% more powerful than regular paracetamol tablets‘ and the associated graph in question relate to the potency of Panadol Extra compared with regular paracetamol tablets and NOT its efficacy. That is, the reference to potency refers to the ratio of doses required to achieve the same analgesic effect rather than any improved efficacy result.

In October 2009, a complaint was considered by the ASA in relation to the claim that Panadol Extra is ‘37% more powerful than regular paracetamol tablets’. The ASA Panel was of the view that this was an accurate description of potency and that it did not communicate efficacy improvements. The Panel was also satisfied that the claim 37% more powerful had been substantiated by the Laska 1984 study (Attachment 2). Accordingly, the Panel determined that the advertised claim was not, directly or by implication, deceiving or misleading consumers (Attachment 3).

Given the historical consideration of this claim by the ASA it is GSK’s view that the claim accurately communicates the potency of Panadol Extra and not the efficacy of this product compared to regular paracetamol tablets.

The complaints board seems to have accepted this argument, as they state in their decision that:

Firstly, the Advertiser addressed the claim “37% more powerful than standard paracetamol tablets” and the Complaints Board noted the percentage was in relation to the potency not the efficacy. It also noted the Advertiser provided robust substantiation to support the factual claim.

Partly as a result of this, the complaints board ruled to Not Uphold the complaint.


However, things aren’t quite that simple. First, the Commercial Approvals Bureau also responded to the complaint, stating that:

The claim of 37% improved efficacy over standard paracetamol is verifiable fact, and the client has sufficient data to substantiate this claim.

(Emphasis mine)

Apparently the Commercial Approvals Bureau was misled by the advertisement, interpreting its claim that the product is more powerful as regarding efficacy, not potency. To tell the truth, when I read the claim I made the same assumption. I was very surprised when GSK defended the claim by essentially saying they meant something else so it was okay, and honestly felt as though I had been misled.

It seems the complaints board have likely been misled as well. When GSK referred to the 2009 decision (09/626), they missed a very important point. That advertisement appeared in a publication specifically for medical professionals, and the complaints board had considered the likely interpretation of “more powerful” in that context. From their decision, they stated:

The Panel was of the view that within this informed environment, there would be a greater awareness and familiarity with analgesics, the difference between analgesic effect and potency, and a level of comfort with references to scientific studies and the capacity and the ability to access these studies, if further clarification was required of the reference to them.

Having made these observations, the Panel was of the view that medical practitioners reading the advertisement would understand the word “STRONGER” in the advertisement to mean potency.

In their response to this recent complaint, it seems GSK may have misled the complaints board when they told them that previous precedent has determined that “more powerful” means “more potent”, as they omitted the important and relevant fact that it was only decided to be the case for advertisements aimed specifically at healthcare professionals, not advertisements aimed at the general public such as this one.

It’s also relevant that, in some of the advertisements complaint 09/626 was about, GSK was making these claims:

Because Panadol Extra is 37% more powerful than regular paracetamol it provides extra pain relief and helps you break through the pain barrier

Panadol Extra…combines paracetamol with caffeine for 37% extra pain relief

That complaint was Upheld (in part) because the ASCB ruled that these claims had not been substantiated and were therefore misleading. Given that GSK has been willing to make this claim explicitly in the past, despite the fact that it seems to have been misleading, it would not surprise me at all if they intend for uninformed consumers to take away the same message from their more recent advertisement.

I also can’t help but wonder if the complaints board actually went through the details of complaint 09/626 when considering complaint 13/585, or if they just took GSK’s word for its contents. Their decision seems to imply the latter, unfortunately.

What do you think about the claim “37% more powerful”? Would you have assumed it meant “37% more pain relief”, or that it means you can take 37% less of the active ingredient in Panadol Extra than regular paracetamol to achieve the same result? Would you have been misled by this advertisement like the Commercial Approvals Bureau seems to have been?


Update 2014/03/27

I hadn’t realised that when I first wrote this article, but it turns out both Panadol and Panadol Extra each contain 500 mg of paracetamol per tablet. So although the main selling point of Panadol Extra seems to be that, because it also contains caffeine, you can take 37% less paracetamol to get the same analgesic effect, the pills themselves don’t actually contain any less paracetamol.

Doesn’t that make the claim that it’s more potent entirely irrelevant? They’re not claiming that it can product more pain relief at the same dose, they’re claiming that it can produce the same pain relief at a smaller dose. But then they’re not offering a smaller dose.

Maybe they expect you to cut off 37% from each Panadol Extra capsule before taking it. It seems more likely, in my opinion, that they’re just hoping people will misinterpret their claims in their favour, and expect Panadol Extra will provide 37% extra pain relief. You know, like they used to advertise before the ASA found those claims to be misleading.